Alert archive / Nevada / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 5, NWS Elko, NV

August 30, 2007Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 30, 2007, 2:59 PM PDT for Elko County, Nevada. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2007, 2:59 PM PDT (21:59 UTC)
Expired
Aug 30, 2007, 3:30 PM PDT
In force
31 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Elko County, NV

The radar

The Elko radar (KLRX), 113 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 3:20 PM PDTTSTM WND GST 60Deeth, NV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2007-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2007-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-403 J/kg
Mixed-layer LCL
2276 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 302159
SVRLKN
NVC007-302230-
/O.NEW.KLKN.SV.W.0005.070830T2159Z-070830T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
259 PM PDT THU AUG 30 2007

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE CITIES OF...RYNDON...DEETH...

* UNTIL 330 PM PDT

* AT 256 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
  70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17
  MILES WEST OF RYNDON TO RYNDON...OR ALONG A LINE EXTENDING FROM 15
  MILES NORTHWEST OF ELKO TO RYNDON...AND MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DEETH BY 320 PM PDT...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4136 11564 4116 11494 4083 11551 4097 11611
TIME...MOT...LOC 2159Z 232DEG 40KT 4103 11589 4093 11551

$$

JMG
1 follow-up statement
000 
WWUS55 KLKN 302216
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
315 PM PDT THU AUG 30 2007

NVC007-302230-
/O.CON.KLKN.SV.W.0005.000000T0000Z-070830T2230Z/
ELKO NV-
315 PM PDT THU AUG 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR CENTRAL ELKO COUNTY...

AT 313 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES
NORTH OF RYNDON TO DEETH...MOVING NORTHEAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  DEETH BY 320 PM PDT...

DAMAGING WINDS UP TO 62 MPH WERE REPORTED IN ELKO WITH THIS STORM. 
THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM 
WINDOWS

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4136 11564 4116 11494 4083 11551 4097 11611
TIME...MOT...LOC 2215Z 232DEG 40KT 4112 11559 4102 11521

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:33 PM PDT, 26 minutes earlier.

Area forecast discussion, Aug 30, 2:33 PM PDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
233 PM PDT THU AUG 30 2007

.SYNOPSIS...THE THREAT OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS ALL OF NORTHERN AND CENTRAL NEVADA
THROUGH FRIDAY EVENING. A DRYING TREND WILL BEGIN SATURDAY...WHICH
WILL GRADUALLY MOVE THE THUNDERSTORM ACTIVITY OFF TO THE EAST. &&

.SHORT TERM...CONVECTIVE ACTIVITY IS EXPECTED TO CONTINUE THROUGH
EARLY THIS EVENING AS A 55-60KT H3 JET PASSING OVER CENTRAL AND
NORTHERN NEVADA BRINGS INSTABILITY TO THE REGION. THE COMBINATION OF
THE RIGHT REAR QUAD OF THIS JET BEING CENTERED OVER THE SE CORNER OF
ELKO COUNTY AT 06Z THIS EVENING...AND A STRONG VORT MAX POSITIONED
OVER WHITE PINE COUNTY AT THE SAME TIME...MAY HELP KEEP THUNDERSTORM
ACTIVITY GOING BEYOND SUNSET OVER EASTERN NEVADA. MOISTURE AND
INSTABILITY COMBINE ONCE AGAIN ON FRIDAY FOR THE CONTINUED THREAT OF
SHOWERS AND THUNDERSTORMS. HAVE INCREASED POPS OVER MUCH OF NEVADA
FOR FRIDAY...ESPECIALLY OVER HUMBOLDT COUNTY...AS LATEST MODEL RUNS
SHOW SIGNIFICANTLY HIGHER AMOUNTS OF MOISTURE AND INSTABILITY. ROOD

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY...MODELS IN DECENT
AGREEMENT THROUGH THE WEEKEND BUT THEN DIVERGE BY EARLY NEXT WEEK.
H5 HIGH PRESSURE WILL DOMINATE THE SWRN CONUS UNTIL TUES BUT WITH
RELATIVELY WEAK SWRLY WINDS ALOFT...MIDLEVEL MOISTURE IS FORECAST TO
LINGER OVER THE ENTIRE AREA INTO SAT EVENING AND RESULT IN ISOLATED
TO WIDELY SCT SHOWERS AND THUNDERSTORMS. AS AN UPPER LEVEL TROUGH
DIGS TOWARD THE PACIFIC NW COAST ON SUN AFTERNOON...THE INSTABILITY
AND MOISTURE PUSHES TO EAST ...WITH CONVECTIVE ACTIVITY OCCURRING
MAINLY ACROSS NE AND EAST CNTRL NV ON SUN-MON AFTERNOONS AND THEN
ERN WHITE PINE COUNTY ON TUES AFTERNOON. DAYTIME TEMPS ARE EXPECTED
TO REMAIN 5-12 DEGREES ABOVE NORMAL THROUGH TUES IN MOST LOCATIONS.
HOWEVER...BY TUES MODELS INDICATE H5 RIDGE WILL WEAKEN AND ALLOW
UPPER LEVEL FLOW TO VEER TO THE W-NW AND BRING DRIER...COOLER AIR
INTO THE GREAT BASIN REGION. AS THE RIDGE WEAKENS...12Z OPERATIONAL
GFS SHOWS SIGNS OF THE FIRST COLD FRONT OF THE SEASON PUSHING INTO
NWRN NV ON TUES AM AND THEN ADVANCING THROUGH CENTRAL NV ON WED.
ATTM CAN EXPECT SYSTEM TO COME THROUGH OUR AREA DRY WITH SOME BREEZY
W-NWRLY WINDS. WITH SIGNIFICANT TIMING DIFFERENCES BETWEEN THE GFS
AND ECMWF ON MOVEMENT OF THIS SYSTEM...WILL CONTINUE TO WATCH
UPCOMING RUNS CLOSELY FOR RESOLUTION. HIGH/LOW TEMPS NEXT WED AND
THURS WILL BE MUCH CLOSER TO NORMS FOR THIS TIME OF YEAR...LOW 80S
AND LOW 40S. AWG &&

.AVIATION...AN UPPER LEVEL DISTURBANCE TRIGGERED ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS ACROSS NORTHERN/CENTRAL NEVADA AND
NORTHERN UTAH THIS AFTERNOON. THESE STORMS ARE MOVING IN A
NORTHEASTERLY DIRECTION AND WILL LINGER UNTIL AROUND 10 PM THIS
EVENING. LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...AND GUSTY
WINDS UP TO 45 MPH ARE EXPECTED IN AND NEAR THE STORMS. SCATTERED
CONVECTIVE ACTIVITY WILL AGAIN DEVELOP ON FRIDAY AFTERNOON ACROSS
ALL THREE TWEB ROUTES. AWG &&

.FIRE WEATHER...THUNDERSTORM ACTIVITY IS EXPECTED TO TAPER OFF LATER
THIS EVENING...REFORMING ONCE AGAIN LATE FRIDAY MORNING OR EARLY
AFTERNOON OVER MOST OF NORTHERN AND CENTRAL NEVADA. LATEST MODEL
GUIDANCE NOW SHOWS QUITE A BIT OF MOISTURE MOVING INTO NORTHWEST
NEVADA FRIDAY...FOR A HIGHER CHANCE OF WETTING RAINS THAN PREVIOUSLY
FORECAST. A DRYING TREND WILL BEGIN SATURDAY...WITH THUNDERSTORMS
CONFINED TO MAINLY EAST-CENTRAL AND EXTREME EASTERN NEVADA OVER THE
WEEKEND AND ON MONDAY. ACROSS HUMBOLDT COUNTY ON SATURDAY...WINDS
ARE EXPECTED TO INCREASE AND HUMIDITIES ARE EXPECTED TO BEGIN TO
LOWER. AT THIS TIME HOWEVER WINDS LOOK TO BE SLIGHTLY BELOW CRITICAL
LEVELS...AND HUMIDITIES ARE EXPECTED TO BE IN THE TEENS TO LOWER
TWENTIES. FOR TUESDAY...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE
LIMITED TO EAST-CENTRAL NEVADA. AT THIS TIME...THE MIDDLE OF NEXT
WEEK LOOKS DRY AND STABLE WITH COOLER AIR MOVING INTO THE REGION.
ROOD &&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:29 PM PDTSevere Thunderstorm WarningLKNElko31 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.